Louisiana, 2016Flooding and Damaging Wind in Louisiana, June 12, 2016
June 12, 2016 · NWS SHV · 3 events in 2 counties and zones
Scattered showers and thunderstorms developed during the afternoon of June 12th, as a warm, very moist, and unstable air mass was in place ahead of an upper level low pressure system over Southern Oklahoma and attendant trough axis that trailed the low across Central Texas. This disturbance enhanced the strength of the sea breeze over Southeast Texas and South Louisiana, with multiple outflow…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon of June 12th, as a warm, very moist, and unstable air mass was in place ahead of an upper level low pressure system over Southern Oklahoma and attendant trough axis that trailed the low across Central Texas. This disturbance enhanced the strength of the sea breeze over Southeast Texas and South Louisiana, with multiple outflow boundaries focusing new shower and thunderstorm development throughout the day as they spread north over much of East Texas and North Louisiana. Meanwhile, the upper level low pressure system to the west focused scattered shower and thunderstorm development over extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon and evening. Isolated strong to severe thunderstorms developed over McCurtain County Oklahoma, extreme Northeast Texas, and Northwest Louisiana, with damaging winds resulting in downed trees and power lines. Locally heavy rainfall also fell from these storms, with reports of flash flooding through Ouachita Parish in North Central Louisiana as widespread 1.5 to in excess of 3 inches of rain fell within a short period of time. These showers and thunderstorms diminished during the evening, before redeveloping overnight and into June 13th as the upper level lower pressure system and trailing trough entered the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 12, 2:59 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 12, 2:59 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
359 PM CDT SUN JUN 12 2016
.DISCUSSION...
Extensive convection associated with an enhanced seabreeze from SE
TX/S LA continues to build NNE this afternoon...ahead of broadening
upper level trough extending from Ern OK SW into Cntrl TX. In
fact...the visible satellite loop and mosaic radar imagery depict
a well-defined MCV between ABI and SEP...which has tapped a strong
instability axis to its E near and N of the DFW Metroplex.
Meanwhile...the latest sfc analysis still reveals a W to E sfc
bndry from this morning/s MCS over OK still residing along the Red
River bordering TX/OK...which extends E along the river to just NW
of TXK. Already seeing sct convection develop this afternoon along
this convergence axis over McCurtain County OK and adjacent SW
AR...with the expectation that this convection will increase late
this afternoon/evening as the weak upper trough/attendant MCV
continue to drift E into the region. Assuming the convection
associated with the enhanced seabreeze over Deep E TX doesn/t
build N into extreme NE TX this evening...ample instability should
remain across the wrn sections of E TX...with a 15-20kt swrly flow
level flow helping to maintain the theta-e advection and subtle
diffulence aloft over these areas beneath the trough contributing
to additional development overnight. Meanwhile...the convection
over the Srn zones this afternoon should diminish by mid-evening
with the loss of heating and help to stabilize the air mass in
place.
Given these factors and the ongoing convection...have increased
pops to likely across the Wrn sections of E TX tonight...as well
as SE OK/adjacent SW AR. Have also raised pops to mid chance
farther E to accomodate the early evening convection...although
some sct convection may re-develop as far E as Wrn LA/SW AR as the
weak troughing aloft enters the region. As was the case this
morning over Srn OK...convection may be ongoing near the trough
axis/remnant MCV Monday morning...gradually spreading E during the
day. Have increased pops to likely for the Ern 2/3rd of the
area...with drier air aloft behind the trough helping to gradually
taper the convection from W to E across SE OK/E TX. Given PW/s
between 2-2.2 inches and the weak deep lyr shear in place tonight
through Monday...the slow movement and the potential for
redevelopment over the same areas may yield in localized heavy
rainfall amounts...with the greatest potential possibly over
portions of E TX/SE OK/adjacent SW AR late tonight. However...the
heavy rainfall amounts will likey be focused on where any
mesoscale bndrys set up from the evening convection.
Should finally see the convection diminish Monday
afternoon/evening as the trough axis drifts into Cntrl AR/Cntrl
half of LA...but did maintain low chance pops for these areas
Monday night. Again...convective regeneration may occur near the
trough axis Tuesday morning...with possibly another enhanced
seabreeze resulting in widely sct convection affecting Deep E
TX/Ncntrl LA by afternoon. Kept chance pops going for these
areas...before the trough exits the region ahead of upper level
ridging that will expand NE to the MS Valley Wednesday. Can/t rule
out isolated convection developing during the afternoon Wednesday
mainly over SW AR/N LA/Deep E TX where the ridge will be
weakest...but dropped pops for Thursday as the center of the
850-700mb ridge becomes centered over the region. The increased
subsidence will result in hot and humid conditions...with heat
indices likely ranging from 100-105 degrees through Friday.
The medium range progs do suggest a weak sfc trough backdooring SW
around the ern periphery of the ridge as it begins to amplify nwd
into the Plains...although low level moisture availability remains
questionable. Still kept slight chance pops going Friday/Friday
night although the GFS/ECMWF have trended drier this run...but
could be dealing with compressional warming with the backdoor sfc
trough passage Friday. Did keep temps near/slightly above normal
next weekend...with dry conditions expected through the remainder
of the extended.
Prelims to follow below...
15
&&
.PREV DISCUSSION... /issued 1240 PM CDT SUN JUN 12 2016/
AVIATION...
For the 12/18z TAFs, two areas of isolated to widely scattered
convection have developed. The first area is generally along and
north of I-30, and the second is located from KLFK eastward into
Central Louisiana. Additional convection may develop nearly
anywhere in the area, although KTYR appears to have the lowest
chances of rain. Most of the convection will diminish after
sunset, but an additional complex of showers and thunderstorms is
expected to develop across Texas and move into East Texas after
midnight. Thunderstorms will likely spread across much of the area
once again during the daytime hours of Monday. Cigs will continue
to vary across the area mainly between MVFR and low-end VFR. Some
patchy fog could lead to IFR conditions at KLFK after 13/06z.
/09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 88 74 92 / 40 60 20 20
MLU 74 88 73 91 / 30 60 30 30
DEQ 73 88 72 91 / 60 60 20 20
TXK 74 88 74 91 / 50 60 20 20
ELD 74 87 73 91 / 30 60 30 30
TYR 74 89 75 91 / 60 50 10 20
GGG 74 88 74 91 / 60 50 20 20
LFK 75 89 75 92 / 50 50 20 30
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
15
Hazardous weather outlook, Jun 12, 10:45 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SUN JUN 12 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1145 AM CDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER MUCH OF THE REGION...WITHIN A HOT...HUMID...AND UNSTABLE AIR
MASS IN PLACE...AND AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL
DRIFT EAST SOUTHEAST ACROSS EASTERN OKLAHOMA AND INTO WESTERN
ARKANSAS AND EAST TEXAS THROUGH TONIGHT. BRIEF HEAVY RAINFALL AND
LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS THIS
AFTERNOON...WITH THIS THREAT POSSIBLY EXTENDING INTO TONIGHT OVER
EAST TEXAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER MUCH
OF THE AREA MONDAY...AS THIS UPPER LEVEL DISTURBANCE SLOWLY
DRIFTS SOUTHEAST OVER THE REGION. BRIEF HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS...BUT SHOULD
DIMINISH MONDAY NIGHT WITH THE LOSS OF HEATING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHCENTRAL ARKANSAS
AND NORTH LOUISIANA TUESDAY AS THIS DISTURBANCE LINGERS OVER THESE
AREAS...BUT RAIN CHANCES WILL DIMINISH WEDNESDAY THROUGH SATURDAY
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE
SOUTHERN PLAINS AND INTO THE FOUR STATE REGION. THIS WILL RESULT
IN HOT AND HUMID CONDITIONS...WITH HEAT INDICES RANGING FROM 100
TO 105 DEGREES EACH DAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
15
Thunderstorm Wind, Bossier
- When
- June 12, 4:50 PM CST
- Where
- Bossier County, 3 mi SSE of Sligo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.410, -93.560
Two trees were downed on Hwy. 527 with large limbs also downed near Haughton, Louisiana.
Flood, Ouachita
- When
- June 12, 5:30 PM CST to 7:30 PM CST
- Where
- Ouachita County, 0.9 mi SW of Lakeshore to 0.91 mi E of Brownsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.510, -92.080
Roads flooded and numerous vehicles stranded throughout the city.
Flood, Ouachita
- When
- June 12, 5:30 PM CST to 7:30 PM CST
- Where
- Ouachita County, 2.29 mi WNW of Calhoun to 1.92 mi N of Calhoun
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.535, -92.405
Water was covering Griggs road in Calhoun, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629978, 629983, 629985.